Illinois, 2017

Damaging Winds in Illinois, July 10, 2017

July 10, 2017 · NWS ILX · 2 events in 2 counties and zones

A stationary frontal boundary extending from southern Michigan westward into Iowa interacted with a warm and unstable airmass to trigger scattered strong thunderstorms across north-central Illinois during the early morning hours of July 10th. A few of the cells produced wind gusts of around 60mph and minor wind damage across portions of Knox and Peoria counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary extending from southern Michigan westward into Iowa interacted with a warm and unstable airmass to trigger scattered strong thunderstorms across north-central Illinois during the early morning hours of July 10th. A few of the cells produced wind gusts of around 60mph and minor wind damage across portions of Knox and Peoria counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 10, 3:05 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 10, 3:05 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
405 AM CDT Mon Jul 10 2017

.SHORT TERM...(Today and tonight)
ISSUED AT 400 AM CDT Mon Jul 10 2017

A strong/large MCC (supported by 35-40 kt low level jet) moving
se into eastern IA, se WI and northern IL early this morning is
expected to weaken as it track se over ne half of CWA through mid
morning. Could be a few strong to possibly severe storms with hail
and gusty winds north of I-74 where SPC has slight risk of severe
storms and carried likely pops in this area. SW CWA will likely
stay dry this morning. Unstable tropical air mass with dewpoints
of 70-75F and temps in upper 80s ne of I-74 and lower 90s from
I-74 sw to support development of some convection during mid
afternoon into the evening especially on outflow boundaries. Heat
indices this afternoon will peak in the upper 90s to near 100F.
Another short wave to dive se into ne half of IL tonight and also
have a front boundary dropping southward thru central IL during
tonight. Some of these storms could be strong to severe as well
along with heavy rains as precipitable water values top 2 inches.
Muggy lows tonight in the low to mid 70s.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 400 AM CDT Mon Jul 10 2017

Heat wave to continue through mid week with highs in the upper
80s/lower 90s on Tue and afternoon heat indices near 100F. Wed
still appears to be the hottest day with highs 90-95F and heat
indices peaking from 100-105F Wed afternoon. Highest temps and heat
indices will be in sw CWA both days. The frontal boundary will
lift back north over area on Tue keeping chances of showers and
thunderstorms going into Tue evening and diminishing overnight Tue
night into Wed morning. SPC day2 outlook has marginal risk over
most of CWA on Tue and Tue evening. Convection chances look more
isolated on Wed and Wed night as frontal boundary lifts north into
southern Great lakes where slight risk is shifted, while marginal
risk in northern CWA. Front then slips back southward on Thu
bringing better chances of convection. Heat indices still peak
near 100F in southeast IL on Thu. Highs Thu range from 85-90F and
warmest in southeast IL. Chances of convection shift into southern
CWA Thu night and most areas will be dry on Friday as front shifts
south of area. Seasonable highs Friday in the mid to upper 80s.

Have chances of convection on Sat night with a disturbance moving
through in nw upper level flow, otherwise the weekend should
generally be dry on Sat/Sun with seasonable temps.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1259 AM CDT Mon Jul 10 2017

An MCS perched nw of IL over sw WI, se MN and ne IA is forecast to
track se across parts of central IL mainly from I-74 ne late
tonight into mid morning Monday per latest HRRR model. Have MVFR
conditions and gusty winds of 25-35 kts with thunderstorms moving
into PIA from 10-13Z, BMI 11-14Z and CMI at 12-15Z. Carried VCTS
at DEC from 12-14Z and kept SPI dry this morning. Isolated
convection to develop after 21Z Monday in unstable tropical
airmass and along outflow boundaries from morning MCS.
Reintroduced TS starting between 23-02Z and MVFR conditions again
could be possible if thunderstorms occur. Gusty SW winds of 15-20
kts with gusts of 23-28 kts will occur after 15Z today until
sunset.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Jul 9, 2:21 PM CST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
321 PM CDT Sun Jul 9 2017

ILZ028-030-101100-
Marshall-Stark-
321 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible this afternoon. Any storms
that do develop this afternoon are not expected to be severe.

Additional thunderstorms are possible mainly after midnight as a
storm system moves southeastward toward the area. There is a
slight risk that some of these storms could become severe with
winds over 60 mph and hail up to an inch possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorm chances will continue through the entire week as a
frontal system continues to sag south in the area and become
somewhat stationary. There is a slight risk Monday and marginal
risk Tuesday that some of these storms could become severe with
hail up to an inch and winds up to 60 mph.

High temperatures and humidity for Monday through Thursday will
result in afternoon heat indices in the 90s and low 100s, with
Wednesday being the warmest day in the forecast. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

ILZ027-029-031-036>038-101100-
Fulton-Knox-McLean-Peoria-Tazewell-Woodford-
321 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible this afternoon and evening.
Any storms that do develop this afternoon and evening are not
expected to be severe.

Additional thunderstorms are possible mainly after midnight as a
storm system moves southeastward toward the area. There is a
marginal risk that some of these storms could become severe with
winds over 60 mph possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorm chances will continue through the entire week as the
frontal system continues to sag south in the area and become
somewhat stationary. There is a slight risk Monday and marginal
risk Tuesday that some of these storms could become severe with
hail up to an inch and winds up to 60 mph.

High temperatures and humidity for Monday through Thursday will
result in afternoon heat indices in the 90s and low 100s, with
Wednesday being the warmest day in the forecast. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

ILZ040>057-061-101100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Mason-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-Shelby-
Vermilion-
321 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated storms are possible this afternoon and overnight. Any
storms that do develop are not expected to be severe.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorm chances will continue through the entire week as the
frontal system continues to sag south in the area and become
somewhat stationary. There is a slight risk Monday and marginal
risk Tuesday that some of these storms could become severe with
hail up to an inch and winds up to 60 mph.

High temperatures and humidity for Monday through Thursday will
result in afternoon heat indices in the 90s and low 100s, with
Wednesday being the warmest day in the forecast. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-101100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
321 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated storms are possible this afternoon and evening. Any
storms that do develop are not expected to be severe.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorm chances will continue through the entire week as the
frontal system continues to sag south in the area and become
somewhat stationary. There is a marginal risk that some of these
storms Monday could become severe with hail up to an inch and
winds up to 60 mph.

High temperatures and humidity for Monday through Thursday will
result in afternoon heat indices in the 90s and low 100s, with
Wednesday being the warmest day in the forecast. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 10, 4:20 AM CST to 4:25 AM CST
Where
Knox County, Galesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.950, -90.370

A large tree was blown over in Galesburg.

Thunderstorm Wind, Peoria

When
July 10, 5:00 AM CST to 5:05 AM CST
Where
Peoria County, Radnor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.780, -89.650

A few 6 to 8-inch diameter tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702634, 702635.